Kentucky, 2011

Flooding in Kentucky, December 1 to 18, 2011

December 1 to 18, 2011 · NWS PAH · 4 events in 4 counties and zones

A slow-moving and complex storm system brought wave after wave of heavy rain during the first week of December. This system along with a handful of other rain events pushed precipitation totals 1 to 3 inches above normal for the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving and complex storm system brought wave after wave of heavy rain during the first week of December. This system along with a handful of other rain events pushed precipitation totals 1 to 3 inches above normal for the month. While no monthly records were broken, the additional rainfall pushed many locations over their annual record rainfall. Paducah, KY ended 2011 with 74.85 inches of rain. This was 7.74 inches above the old record. The Ohio and Green Rivers rose above flood stage in December. The flooding was mostly minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 11:13 PM CST, 47 minutes earlier.

Area forecast discussion, Nov 30, 11:13 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1113 PM CST WED NOV 30 2011

.UPDATE...
DISCUSSION FOR 06Z THURSDAY ROUTINE TAF ISSUANCE.

&&

.DISCUSSION...
SHORT TERM /TONIGHT THROUGH FRIDAY/...
MUCH QUIETER DAY TODAY AS CLOUDS FINALLY EXITED THE AREA AND HIGH
PRESSURE MOVED INTO THE REGION. MUCH DRIER AIR FILTERED INTO THE
REGION AND MADE FOR A CLOUDLESS DAY. SOME HIGH CLOUDS WILL MOVE INTO
THE AREA LATER ON TODAY AND TONIGHT...AS THE SFC HIGH MIGRATES FROM
ARKANSAS TO THE APPALACHIANS OVER THE NEXT 24 HOURS. WINDS SHOULD
BECOME CALM TONIGHT AND THIS WILL MEAN TEMPERATURES WILL PLUMMET
AFTER SUNSET AND LOWS TONIGHT WILL LIKELY BE A BIT LOWER THAN THEY
WERE LAST NIGHT/THIS MORNING.

SOUTHERLY/SOUTHWESTERLY FLOW BECOMES ESTABLISHED LATER TONIGHT AND
INTO THURSDAY AS THE SFC HIGH MOVES EAST. SOME LOW LEVEL WARMING
WILL OCCUR IN RESPONSE TO THIS AND SHOULD HELP BOOST TEMPERATURES UP
ON THURSDAY FROM WHAT THEY WERE TODAY. WHILE A FEW LOCALES MAY REACH
THE LOWER 50S...MOST AREAS WILL PROBABLY STAY AROUND 50.

A WEAK FRONTAL BOUNDARY WILL APPROACH THE AREA LATE ON THURSDAY AND
INTO EARLY FRIDAY...BUT DOES NOT COME THROUGH WITH MUCH FANFARE
OTHER THAN TO SHIFT WINDS AROUND TO THE NORTHWEST BRIEFLY.
HOWEVER...THE FRONT APPEARS TO WASH OUT AS IT MOVES THROUGH THE
AREA...SO THE COLD AIR BEHIND IT DOES NOT REALLY MAKE IT HERE BEFORE
SOUTHERLY FLOW TAKES OVER YET AGAIN. THEREFORE...IT IS POSSIBLE FOR
HIGHS TO BE WARMER IN PARTS OF THE AREA (MAINLY WEST KENTUCKY) ON
FRIDAY...DEPENDING ON HOW QUICKLY THE SOUTHERLY FLOW CAN BECOME
RE-ESTABLISHED IN THE AFTERNOON.

.CW..

LONG TERM /SATURDAY THROUGH WEDNESDAY/...

LATEST 12Z MODEL RUNS HAVE COME MORE IN LINE WITH EACH OTHER AND
IN FACT...TEND TO MIRROR THE GFS OPS AND ENSEMBLE RUNS. THE MODELS
ARE NOW PHASING THE SW U.S. LOW FEATURE WITH THE EVOLVING NORTHERN
STREAM TROF...WHICH LEADS TO A SLOWER OVERALL EASTWARD SHIFT OF
THE MEAN TROF AXIS MONDAY INTO TUESDAY. THIS IS A SIGNIFICANT
CHANGE FROM THE 00Z CONSENSUS OF THE ECMWF/UKMET AND GEM...WHICH
CUT ENERGY OFF INTO A CLOSED LOW OVER THE SW U.S. AND ALLOWED THE
NORTHERN STREAM TROF TO SWEEP ON THROUGH THE GREAT LAKES AND UPPER
MIDWEST...DRYING US OUT BY MONDAY NIGHT INTO TUESDAY.

GIVEN THE MODEL FLIP FLOPPING...AND THE UNCERTAINTY REGARDING THE
EVOLUTION OF THE H5 LOW OVER THE SW U.S. ...WILL NOT MAKE TOO
MANY CHANGES TO POPS AND TIMING...ESPECIALLY ON THE TAIL END OF
THE FORECAST...MONDAY THROUGH TUESDAY.

IN THE SATURDAY THROUGH SUNDAY TIME FRAME...PARAMETERS STILL ON
TRACK. SMALL CHANCE POPS INTO SE MISSOURI BY SATURDAY AFTERNOON
WITH INCREASING POPS SATURDAY NIGHT. THE FRONT SHOULD BE INTO
THE AREA SUNDAY WITH HIGH POPS FOR RAIN CONTINUING. FROM SUNDAY
NIGHT ON...IS WHEN THE CHALLENGES ARRIVE. WE FEEL BEST CHANCE POPS
WILL BE OVER THE SE 1/2 SUNDAY NIGHT AND BEYOND (HOWEVER LONG POPS
WILL LINGER).

THE LONGER PRECIP HANGS AROUND...THE MORE LIKELY WINTRY PRECIP
WILL BE ON THE BACK EDGE OF THE MOISTURE...AS COLDER AIR
INFILTRATES THE REGION FROM THE NORTH.  THIS COULD END UP BEING A
RATHER CHALLENGING PRECIP TYPE FORECAST IN TIME AS WELL.

.CN..

&&

AVIATION...
LITTLE DIFFERENCE FROM 00Z THURSDAY TAF PACKAGE ISSUANCE...WITH
CONTINUED VFR CONDITIONS AT ALL TAF SITES. MAIN SEPARATION FOR
FORECAST SEGMENT WAS TO ACCOUNT FOR WIND SPEED AND
DIRECTION...OTHERWISE NO MEASURABLE DIFFERENCE IN VFR CLOUD
DECK/CEILINGS.

.SMITH..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Nov 30, 12:05 PM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1205 PM CST WED NOV 30 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1205 PM CST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR FLOODING WILL CONTINUE ON SOME AREA RIVERS. REFER TO
THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR FLOODING WILL CONTINUE ON SOME AREA RIVERS. REFER TO
THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Union

When
December 1, 12:00 AM CST to December 18, 12:00 PM CST
Where
Union County, 1.81 mi N of Uniontown to 0.69 mi NNE of Uniontown
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.796, -87.927

Minor flooding of low-lying fields occurred along the Ohio River. The road to several farms was flooded.

Flood, Muhlenberg

When
December 1, 12:00 AM CST to December 14, 4:00 PM CST
Where
Muhlenberg County, Paradise to 2.33 mi WNW of Paradise
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Moderate flooding of low-lying fields occurred along the Green River. Some river access roads were flooded.

Flood, McLean

When
December 2, 5:00 AM CST to December 12, 12:00 PM CST
Where
McLean County, Calhoun to 1.29 mi SSE of Calhoun
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

Minor flooding of low-lying fields occurred along the Green River. Some river access roads were flooded.

Flood, McCracken

When
December 5, 6:00 AM CST to December 16, 2:00 PM CST
Where
McCracken County, 0.9 mi WNW of Rowlandtown to 2.81 mi NW of Rowlandtown
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.105, -88.645

Minor flooding of low-lying fields occurred along the Ohio River. Some park land, river access roads, and boat ramps were flooded in and near Paducah.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355615, 355619, 355621, 355616.